Mississippi, 2019

Damaging Winds and Lightning Strike in Mississippi, August 14, 2019

August 14, 2019 · NWS JAN · 4 events in 1 county or zone

As a weak front pushed south through the region, a few showers and storms developed ahead of it. This resulted in some wind damage in parts of southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a weak front pushed south through the region, a few showers and storms developed ahead of it. This resulted in some wind damage in parts of southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 2:10 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Wed Aug 14 2019

.DISCUSSION...

Tonight & Thursday:

Overall not too much changes to the going forecast for this evening,
other than some slight lowering of rain & storm chances due to
widespread cloud shield over central portions of the area. South of
that & in areas that clouds have thinned, we have warmed quickly &
heat indices have creeped up there. However, clouds definitely have
hampered better warming along the I-20 corridor & these areas,
especially near Jackson to Vicksburg, have been slower to warm. Due
to that, going to leave the heat advisory as is & graphics & HWO
with no changes as it will continue through this evening. A few
stronger storms still remain possible & couldn't rule out an
isolated severe storm with gusty winds, based on decent instability,
moisture aloft & microburst composite parameters.

For tonight, as the shortwave trough & cold front move through the
area, expect rain & storm chances to wind down before midnight.
Drier air, with PWs falling to near 1.25-1.5 inches, & surface
ridging will build into the region in the wake, leading to lows
falling near normal & clearing skies across the north.

As the shortwave trough axis slides to the southeast over the Gulf,
expect continued advection of drier air aloft, with PWs falling to
near or just less than 1.25 inches. This will lead to clearing skies
& above normal warmth but less humid conditions, as dewpoints should
be able to mix out into the mid 60s. Thermal profiles aloft don't
change all that much (i.e. 925mb temperatures ~23-25 deg. C), so we
should be similar to today, albeit less clouds. Highs will range in
the mid 90s. An isolated storm can't be ruled out in the Pine Belt
but most likely closer to the Gulf Coast. /DC/

Friday through Wednesday:

On Friday, the region can still see remnants of a weak "cold-front"
as drier air will briefly seep into the region. As a weak shortwave
ridge pushes east, we will be able to radiate pretty well seeing,
mostly clear skies, no PoPs, and max temperatures in the upper 90s
area wide. Dewpoints will fall back to near normal due to the drier
air mass moving in on Friday (post cold-front) so impactful heat
won't be a major concern, heat indices will hoover around 100
degrees F for the region.

The region will begin to switch gears Saturday and through the
extended forecast as a more tropical air mass begins to move in.
PW's were nearing 2" across the CWA along with a more southerly
flow. Typical diurnal showers/storms can be expected during
afternoon hours almost every day in the extended forecast.
Forecast models are in agreement placing the region just below a
shallow upper level trough axis Friday and becoming better
organized by Monday. Rain chances will bring temperatures back to
near normal in the extended forecast therefore, any 'Heat Stress'
concerns are low at this time.

A possible Tropical Wave at the end of the forecast period is worth
mention due to the given time frame. However because this feature
is at the end of the extended forecast, confidence is fairly low
and model data still show some discrepancies within each other.
NHC made mention but did not place anything in further outlooks
but this will continue to be monitored. Overall, the region will
notice a slightly cooler difference in temperatures as we head
into the weekend and into the next work week. /JNE/

&&

.AVIATION...
18Z TAF discussion:
Most of the rain & storms have winded down from earlier this
morning with generally VFR conditions prevailing across the
region. Due to some widespread mid-high level clouds, this has
likely lowered potential of more storms near JAN, HKS & MEI until
a narrow window around 14/20-22Z. Otherwise, clearing conditions
at northern TAF sites, while at HBG & PIB, some showers &
scattered storms are possible mainly between 14/20 to 15/01Z. A
stronger storm could bring brief reductions in ceilings &/or
visibility at any TAF site impacted. In the wake, expect VFR
flight categories & drying conditions with clouds gradually
clearing out from northwest to southeast. Winds will mainly be out
of the north around 5-10mph today before becoming light tonight &
more northeasterly into Thursday. Clear conditions & skies with
VFR flight categories can be expected on Thursday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  95  70  97 /  25   3   0   1
Meridian      71  96  69  97 /  25   3   0   2
Vicksburg     72  95  70  96 /  24   2   0   1
Hattiesburg   73  94  71  96 /  53  14   2   5
Natchez       73  93  72  95 /  46   5   1   3
Greenville    71  92  69  94 /   4   1   0   1
Greenwood     70  92  68  94 /   6   2   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ053>066-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ015-023>026.

AR...None.

&&

DC/JNE
Hazardous weather outlook, Aug 14, 2:15 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
315 PM CDT Wed Aug 14 2019

ARZ074-075-MSZ018-019-025>039-152015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
315 PM CDT Wed Aug 14 2019

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ007>009-016-MSZ040>052-152015-
Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-
315 PM CDT Wed Aug 14 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Thursday

DANGEROUS HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, dangerous heat stress
conditions will occur for several hours with maximum heat index
values near 105 degrees possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ015-023-152015-
Richland-Franklin LA-
315 PM CDT Wed Aug 14 2019

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Tonight and Thursday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, dangerous heat stress
conditions will occur for several hours with maximum heat index
values of 105 to 109 degrees expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024>026-MSZ053>066-072>074-152015-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
315 PM CDT Wed Aug 14 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through early evening

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

The rest of this afternoon through early evening, isolated severe
thunderstorms capable of damaging wind gusts are possible mainly
this afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

Through the remainder of this afternoon, dangerous heat stress
conditions will occur for several hours with maximum heat index
values of 105 to 109 degrees expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

23

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 14, 1:38 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
238 PM CDT Wed Aug 14 2019

MSZ063-064-142015-
Lawrence MS-Jefferson Davis MS-
238 PM CDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE AND
SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 315 PM CDT...

At 237 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 19 miles south of Pinola, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carson around 305 PM CDT.
  Progress and Oak Vale around 315 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3139 8997 3140 8998 3165 8998 3167 8980
      3144 8968 3144 8982 3139 8982
TIME...MOT...LOC 1937Z 006DEG 7KT 3160 8989

TW
Special weather statement, Aug 14, 1:48 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
248 PM CDT Wed Aug 14 2019

MSZ072-142015-
Marion MS-
248 PM CDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION COUNTY UNTIL
315 PM CDT...

At 248 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bunker Hill, or 9 miles northeast of Columbia, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Improve around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3131 8983 3139 8983 3139 8982 3144 8982
      3143 8965 3131 8966
TIME...MOT...LOC 1948Z 335DEG 10KT 3138 8976

TW
Special weather statement, Aug 14, 1:58 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
258 PM CDT Wed Aug 14 2019

MSZ072-142030-
Marion MS-
258 PM CDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION COUNTY UNTIL
330 PM CDT...

At 257 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbia, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pinebur around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3131 8979 3131 8965 3109 8966 3109 8979
TIME...MOT...LOC 1957Z 341DEG 10KT 3124 8972

TW
Special weather statement, Aug 14, 2:34 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
334 PM CDT Wed Aug 14 2019

MSZ072-073-142100-
Lamar MS-Marion MS-
334 PM CDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION AND
SOUTHWESTERN LAMAR COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 7 miles east of Sandy Hook, moving south at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Marion
and southwestern Lamar Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8977 3117 8977 3120 8966 3101 8954
      3101 8955 3100 8955
TIME...MOT...LOC 2034Z 346DEG 13KT 3104 8967

TW
Special weather statement, Aug 14, 4:15 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
515 PM CDT Wed Aug 14 2019

MSZ058-142230-
Clarke MS-
515 PM CDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
530 PM CDT...

At 515 PM CDT, Meteorologists were tracking a strong thunderstorm
near De Soto, or near Quitman, moving south at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Clarke
County, including the following locations... Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3185 8864 3184 8875 3208 8877 3210 8857
      3189 8849
TIME...MOT...LOC 2215Z 350DEG 30KT 3198 8864

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 141 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Clarke

When
August 14, 4:28 PM CST
Where
Clarke County, 2.34 mi W of Pine Ridge
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.070, -88.510

A lightning strike started a structure fire along County Road 418.

Thunderstorm Wind, Clarke

When
August 14, 4:38 PM CST
Where
Clarke County, 0.77 mi NW of De Soto
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.977, -88.731

A tree was blown down across County Road 114.

Thunderstorm Wind, Clarke

When
August 14, 4:42 PM CST to 4:44 PM CST
Where
Clarke County, 0.81 mi SW of Junction City to 2.38 mi NE of Langsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.942, -88.590

A tree was blown down across County Road 610 and and another was blown down on County Road 621.

Thunderstorm Wind, Clarke

When
August 14, 4:42 PM CST
Where
Clarke County, 0.69 mi N of Theadville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.980, -88.520

Several trees were blown down in the Crandall area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837371, 837372, 837373, 837374.